Hail, Pennington
- When
- September 7, 6:00 PM MST
- Where
- Pennington County, 5 mi S of Creighton
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.183, -102.200
Severe thunderstorms developed quickly across far eastern Pennington County and western Haakon County. These storms moved east-southeast across Haakon County and northern Jackson County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Severe thunderstorms developed quickly across far eastern Pennington County and western Haakon County. These storms moved east-southeast across Haakon County and northern Jackson County. Hail to the size of golf balls fell across the area, with the largest hail reported north and east of Wall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 7, 1:50 PM MST, 4 hours 10 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 250 PM MDT WED SEP 7 2005 .DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER EAST CENTRAL WY WITH WEAK FRONTAL BOUNDARY STRETCHING ACROSS THE BLACK HILLS AREA INTO NORTHERN NEB. DEWPOINTS EAST OF THE BOUNDARY ARE CREEPING UP THRU THE 50S AND INTO THE LOWER 60S. LOW CLOUDS HAVE DISSIPATED FOR THE MOST PART WITH SOME SUNSHINE ACROSS THE AREA. TEMPS NOW SURGING UP THRU THE 70S AND INTO THE LOWER 80S. UPPER LEVEL ANALYSIS SHOWS LOW OFF NORTHERN CA COAST WITH ZONAL FLOW ACROSS THE NORTHERN HIGH PLAINS. RUC AND LAPS ANALYSIS SHOWING CONVECTIVE CAP SLOWLY ERODING ACROSS THE HILLS AND NORTHEAST WY...WHERE SUN HAS BEEN SHINING FOR GOOD PART OF THE DAY. REGIONAL RADARS SHOWING STORMS FIRING FURTHER SOUTH AND WEST ACROSS THE WY AND CO MOUNTAINS THIS AFTERNOON AND MOVING INTO NEB PANHANDLE. MODELS IN DECENT AGREEMENT WITH SYNOPTIC FEATURES...BUT DIFFER SOME ON MESOSCALE SPECIFICS...AS WOULD BE EXPECTED WITH THIS TYPE OF WEATHER PATTERN. EXPECT ATMOS TO CONTINUE TO DESTABILIZE LATE THIS AFT WITH MLCAPES OF 2000+ J/KG POOLING JUST EAST OF THE HILLS. THE ONLY THING THAT APPEARS TO BE HOLDING THIS BACK FROM BEING A SIGNIFICANT SEVERE WX EVENT IS THE LACK OF STRONG UPPER LEVEL FORCING. BUT WHEN CAP ERODES LATE THIS AFTERNOON ACROSS THE BLACK HILLS AREA...IT SHOULD NOT TAKE A LOT OF LIFT TO GET AT LEAST A FEW STORMS GOING. SEVERE THREAT APPEARS TO BE MOST FAVORABLE OVER AND EAST OF THE HILLS...WHERE MOISTURE CONVERGENCE AND BETTER SHEAR WILL BE IN PLACE. WOULD EXPECT AT LEAST A STORM OR TWO TO BECOME SEVERE...WITH LARGE HAIL THE MAIN THREAT. A MILDER NIGHT IS EXPECTED WITH LOW LEVEL MOISTURE HANGING AROUND...LOWS IN THE 50S TO LOWER 60S. RIDGE WILL BUILD OVER THE PLAINS STATES THURSDAY AND FRIDAY... WARMING TEMPS BACK TO NEAR RECORD LEVELS BY FRIDAY. HIGHS SHOULD BE NEAR 100 EAST OF THE HILLS ON FRIDAY. THIS SHOULD HELP NEGATE THUNDERSTORM DEVELOPMENT FOR THE MOST PART...BUT WILL INCLUDE SOME VERY LOW CHANCES THU AFT AND NIGHT ACROSS WESTERN SD AS LOW LEVEL SOUTHERLY JET CRANKS UP. AS RIDGE SHIFTS EAST LATE FRIDAY AND SATURDAY...UPPER FLOW WILL TURN SOUTHWESTERLY OVER THE ROCKIES AND HIGH PLAINS. COLD FRONT IS EXPECTED TO CROSS THE AREA SOMETIME ON SATURDAY...TIMING IS STILL A BIT UNCERTAIN. WITH SOUTHWEST FLOW AND FRONT IN THE AREA...WILL KEEP AT LEAST SOME LOW CHANCES FOR SHOWERS AND STORMS FRIDAY NIGHT THRU SATURDAY NIGHT. .EXTENDED...UPPER LEVEL TROUGH OVER THE WESTERN UNITED STATES WILL PRODUCE SOUTHWEST FLOW OVER THE NORTHERN PLAINS THROUGH MOST OF THE EXTENDED FORECAST. A SERIES OF SHORTWAVES WILL BE EJECTED OUT OF THE TROUGH AND PROGRESS ACROSS THE FORECAST AREA DURING THE PERIOD. TIMING AND PLACEMENT OF THESE SHORTWAVES IS TRICKY...THEREFORE HAVE NOT CHANGED CURRENT BROADBRUSHED POPS. LATEST MODELS TRYING TO PROGRESS UPPER TROUGH OVER THE AREA BY MIDDLE OF NEXT WEEK. IF THIS PLAYS OUT...COOLER TEMPS AND A CONTINUED CHANCE OF PRECIP WOULD BE THE RESULT. HAVE BUMPED TEMPS DOWN A FEW DEGREES DURING THAT TIME PERIOD. && .AVIATION...THERE WILL BE SOME LOCAL MVFR CONDITIONS WITH GUSTY WINDS THROUGH THURSDAY MORNING IN THE VICINITY OF THUNDERSTORMS...OTHERWISE VFR CONDITIONS ARE EXPECTED. ISOLATED THUNDERSTORMS MAY AFFECT PORTIONS OF ALL TWEB ROUTES THROUGH THE FORECAST PERIOD...WITH TWEB ROUTE 258 EXPERIENCING SLIGHTLY MORE COVERAGE WITH SCATTERED THUNDERSTORMS. && .UNR...WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 645 AM MDT WED SEP 7 2005 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-081300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 645 AM MDT (745 AM CDT) WED SEP 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL LATE THIS AFTERNOON AND EVENING OVER NORTHEASTERN WYOMING AND ALL OF WESTERN SOUTH DAKOTA. THE BEST CHANCE OF SEVERE WEATHER IS EXPECTED IN PENNINGTON...CUSTER...FALL RIVER...AND SHANNON COUNTIES. THE ATMOSPHERE WILL BE MOIST AND UNSTABLE ACROSS THE BLACK HILLS AREA THIS AFTERNOON. IN ADDITION...LOW PRESSURE WILL DEVELOP ACROSS EASTERN WYOMING...WHICH WILL HELP TRIGGER THUNDERSTORMS OVER THE BLACK HILLS AND ADJACENT PLAINS. SOME OF THESE STORMS MAY PRODUCE VERY LARGE HAIL...AND AN ISOLATED TORNADO IS ALSO POSSIBLE TO THE SOUTHEAST OF RAPID CITY. THE THUNDERSTORMS ARE EXPECTED TO MOVE INTO CENTRAL SOUTH DAKOTA THIS EVENING...WITH THE POSSIBILITY OF LARGE HAIL AND A FEW DAMAGING WIND GUSTS CONTINUING THROUGHOUT THE EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A CHANCE OF THUNDERSTORMS WILL PERSIST THURSDAY INTO THE WEEKEND... WITH A FEW STRONG STORMS POSSIBLE THURSDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. BUNKERS
The Rapid City radar (KUDX), 51 km away, was scanning. The volume nearest the first event began at 01:00 UTC.
8 hail. Local standard time, as filed.
Hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2005Every state in 2005This day in weather historyWarnings in South Dakota, September 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5474837, 5474838, 5474839, 5474840, 5474841, 5474842, 5474843, 5474844.